Flood, Western Ulster
- When
- December 24, 2:15 PM EST to December 25, 8:00 AM EST
- Where
- Western Ulster forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 41.888, -74.259 (the zone’s center; the record gives no point)
The third of three major December rainstorms of 2003 took place on Christmas Eve across eastern New York. One to two inches of rain on very saturated ground.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
The third of three major December rainstorms of 2003 took place on Christmas Eve across eastern New York. One to two inches of rain on very saturated ground. The rain melted additional snow causing more excessive runoff and some minor flooding on the Esopus Creek, the Wappingers Creek. as well as the Mettawee and Hoosic Rivers. The flooding lingered into Christmas day. On the Esopus Creek in Ulster County, a crest of 11.97 feet took place at Mount Tremper, nearly a foot above flood stage. The gage at Allaben reported a crest of 7.87 feet, 0.87 above flood stage. The Mettawee at Granville in Washington County reported a crest of 8.91 feet, nearly 2 feet above the flood stage. On the Hoosic in Rensselaer County, the river crested at 12.26 feet, slightly above the 12-foot flood stage. Despite this flooding being a bit more significant than the previous two during this month, no unusual problems were reported to the National Weather Service.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 24, 3:12 AM EST, 11 hours 3 minutes earlier.
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE ALBANY NY 312 AM EST WED DEC 24 2003 ...UPDATED FOR AVIATION DISCUSSION... .DISCUSSION... A COMPLEX CYCLONE WAS DEVELOPING IN THE VICINITY OF THE GREAT LAKES SOUTHEASTWARD INTO TENNESSEE AROUND MIDNIGHT. THE NORTHERN CENTER OF LOW PRESSURE NEAR THE GREAT LAKES WAS FILLING, WHILE A SECONDARY LOW PRESSURE OVER THE TENNESSEE-KENTUCKY REGION WAS DEEPENING. THIS SECONDARY CENTER WILL BE TAKING OVER AS A SHARP TROUGH IN THE MID AND UPPER LEVELS OF THE ATMOSPHERE DEEPENS AND BECOMES A CLOSED CIRCULATION BY THIS EVENING. THE LATEST RUN OF THE ETAS, AVIATION AND TWO CANADIAN MODELS ARE IN GOOD AGREEMENT THAT THE CYCLONE WILL BE MOVING NORTHWARD ACROSS CENTRAL AND EASTERN NEW YORK TODAY, AND THAT THE HEAVIEST RAINFALL WILL OCCUR FROM JUST BEFORE DAYBREAK THROUGH MID TO LATE AFTERNOON. EXCEPT FOR THE CANADIAN GLOBAL MODEL, WHICH CHECKS IN WITH LESS THAN AN INCH OF RAINFALL WITH THIS EVENT, ALL MODELS ARE IN AGREEMENT THAT RAINFALL SHOULD AVERAGE BETWEEN AN INCH AND A QUARTER AND AN INCH AND A HALF, WITH THE HEAVIEST RAINFALL ACROSS THE CATSKILLS INTO SOUTHWESTERN NEW ENGLAND. THE PRECIPITATION FORECASTS HAVE BEEN CONSISTENT FOR THE LAST SEVERAL RUNS OF THE MODELS, AND ARE HIGHER THAN THEY WERE 3 OR 4 DAYS AGO. THE ETA HAS SOME AREAS OF AROUND AN INCH AND THREE QUARTERS IN THE CATSKILL MOUNTAINS, APPARENTLY PICKING UP A BIT OF ENHANCEMENT FROM THE BRISK SOUTH WIND INTERACTING WITH THE OROGRAPHY. ALL THIS SUGGESTS THAT THE PREVIOUS FORECAST WHICH INCLUDED A FLOOD WATCH FOR THE ENTIRE COUNTY WARNING AREA IS REASONABLE, SO WE WILL HOLD THE LINE ON THE NEXT ISSUANCE OF THE ZONES. AT THE SURFACE, BELOW FREEZING AIR WILL LIKELY NOT GET INTO MUCH OF THE COUNTY WARNING AREA TONIGHT, BUT THERE WILL BE A GRADUAL COOLING OFF, AND THE ADIRONDACKS MAY SEE SOME SUBFREEZING AIR LATE TONIGHT. IN ANY CASE, THE RUNOFF SHOULD CONTINUE THROUGH THE NIGHT, ALTHOUGH AT A SLOWER PACE AS THE SNOW COVER DIMINISHES AND THE RAINFALL LETS UP BY THIS EVENING. WITH THE USUAL LAG IN MAINSTEM RIVER FLOODING, IT IS REASONABLE TO KEEP THE FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING. THERE IS LITTLE EVIDENCE OF MUCH IN THE WAY OF LAKE EFFECT SNOW FOR THE BULK OF THE DAY THURSDAY, BUT THE POTENTIAL WILL BE INCREASING THURSDAY AFTERNOON AS COLDER AIR SWEEPS ACROSS THE GREAT LAKES. SOME OF THE MODELS ARE SUGGESTING SOME SURFACE RIDGING ACROSS THE COUNTY WARNING AREA THURSDAY, AND THIS SUGGESTS A LACK OF LOW-LEVEL CONVERGENCE. ANOTHER FACTOR IS THAT THE DEPTH OF THE DRY ADIABATIC LAPSE RATE IS RATHER SHALLOW. THE MESOSCALE ETA MODEL FORECAST SOUNDINGS ARE SAYING THAT THE INVERSION WILL BE JUST SHY OF 5 THOUSAND FEET THURSDAY, AND WILL BECOME EVEN SHALLOWER THURSDAY NIGHT. NONE OF THE MODELS ARE FORECASTING SIGNIFICANT QUANTITATIVE PRECIPITATION IN THE BULK OF ALBANYS COUNTY WARNING AREA DURING THE PERIOD THURSDAY THROUGH FRIDAY, BUT THERE IS SOME LIGHT PRECIPITATION FORECAST, THE HEAVIEST OF WHICH IS IN THE WESTERN ZONES. IT IS EXPECTED THAT THERE WILL BE SOME SNOWFALL ACCUMULATION FROM THE ADIRONDACKS SOUTHWARD INTO THE WESTERN CATSKILLS DURING THIS PERIOD, ESPECIALLY THURSDAY NIGHT AND EARLY FRIDAY. THE UPPER LEVEL GYRE IS FORECAST TO ACTUALLY MOVE FURTHER EAST THAN THE SURFACE LOW PRESSURE BY THE ETA ON FRIDAY, AND THAT MODEL IS SUGGESTING WARM ADVECTION ACROSS THE REGION ON FRIDAY, WITH A CONTINUAL WARMUP INTO THE WEEKEND. THE WEEKEND CONTINUES TO LOOK DRY AS A HIGH PRESSURE RIDGE BUILDS SLOWLY ACROSS THE AREA. THERE ARE SOME DIFFERENCES IN THE MODELS FOR EARLY NEXT WEEK. THEY ARE ALL IN AGREEMENT THAT DRY WEATHER WILL HOLD THROUGH MONDAY, SO WE MAY REMOVE THE 30 PERCENT CHANCE OF RAIN OR SNOW SHOWERS FOR THAT DAY. ON MONDAY NIGHT, THE AVIATION BRINGS SOME RAIN INTO THE COUNTY WARNING AREA. THE EUROPEAN HAS A WEAKER SYSTEM, AND LOOKS LESS LIKELY TO EMPHASIZE PRECIPITATION MONDAY NIGHT, AND THE CANADIAN GLOBAL SUGGESTS AN EVEN LONGER PERIOD OF DRY WEATHER. BASED ON THE AVIATION FORECAST, WELL LEAVE THE CHANCE OF PRECIPITATION IN THE MONDAY NIGHT AND TUESDAY PERIODS, BUT THERE CERTAINLY IS SOME REASON TO DOUBT. .AVIATION...CONDITIONS WILL LOWER BEFORE DAYBREAK TO MVFR CEILINGS, WITH OCCASIONAL IFR CONDITIONS IN THE POUGHKEEPSIE AREA TOWARD DAYBREAK. AFTER DAYBREAK, IFR TO OCCASIONAL MVFR CONDITIONS WILL BE WIDESPREAD OVER THE REGION DUE TO RAIN AND MIST. LOW LEVEL WIND SHEAR WILL BE A POSSIBILITY STARTING AT 7 AM IN THE MID HUDSON REGION AND STARTING AROUND 9 AM FARTHER NORTH WITH SOUTH WINDS OF 50 TO 55 KNOTS AROUND 2000 TO 2500 FEET MSL. HIGHER TERRAIN WILL BE OBSCURED OVER MUCH OF THE REGION. RCK .HYDROLOGICAL DISCUSSION...FORECAST MODELS CONTINUE TO INDICATE AN AVERAGE OF AN INCH AND A QUARTER TO AN INCH AND A HALF OF RAINFALL THROUGH LATE AFTERNOON ACROSS THE CATSKILLS INTO SOUTHWESTERN NEW ENGLAND. IN ADDITION, MILD AIR WILL RESULT IN CONSIDERABLE SNOW MELT. THERELL BE LOTS OF RUNOFF WITH THIS EVENT, AND CONSEQUENTLY THE THREAT OF FLOODING. THE FLOOD WATCH WILL BE CONTINUED FOR TODAY THROUGH THURSDAY MORNING. .ALY...FLOOD WATCH ALL ZONES TODAY THROUGH THURSDAY MORNING. HEMMERICH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 544 AM EST WED DEC 24 2003 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-240000- THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND. .DAY ONE...A FLOOD WATCH IS IN EFFECT TODAY AS HEAVY RAIN AND MELTING SNOW RAISES THE FLOOD POTENTIAL. .DAYS TWO THOUGH SEVEN...NO HAZARDOUS WEATHER IS FORESEEN DURING THIS PERIOD. .SPOTTER INFORMATION STATEMENT...ACTIVATION MAY BE REQUESTED LATER TODAY SHOULD FLOODING OCCUR.
The national radar mosaic for the moment the first event began.
5 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328177, 5328176, 5328179, 5328180, 5328178.